Recalled weight loss supplement endangers life of local woman
A Cleveland, Ohio, woman has had to call University Hospital’s Case Medical Center “home” for a period of time, after suffering from severe liver damage, as reported by Cleveland.com. While most associate liver damage with excess alcohol consumption, this woman suffered complications after ingesting OxyElite Pro, an over-the-counter weight loss supplement that was recently recalled by the manufacturer.
The recall was put in place after over 50 people suffered from liver illness, more than 20 were hospitalized, two required liver transplants, and one person lost their life, after taking the supplement. The Cleveland.com article gained much of its insight regarding the buying process of the consumers of this type of supplement, by interviewing the Cuyahoga County woman, during her hospital stay.
The woman told of her experience at GNC, when she sought to purchase the pills after trying one given to her by a friend at the gym. The retail associate explained that the formula she sampled was no longer on the market. The Cleveland.com article explains that it was pulled from the market after the military banned the supplement on its bases, as well as others that contained “DMAA,” or dimethylamylamine. The action by the military was taken after two soldiers died of heart attacks during military workouts. Both were taking the supplements.
The supplement manufacturer provided retailers with a new formula, which is what the Cleveland woman purchased and consumed. Months later, after various experiences with nausea, fatigue, headaches and other side effects, a friend at the gym expressed concern over the yellow-color in the woman’s eyes. She assumed the change was due to feeling tired, and that other ill feelings were attributed to the weather, or perhaps, depression. When she finally went to the emergency room, she was transferred to Case Medical Center, where doctors asked what felt like “a million” questions to determine the cause of her illness. After various doctors reviewed the various medications she was taking, the woman mentioned her consumption of dietary supplements to a liver specialist. The specialist immediately informed her that the pills she was on were recalled. The medical staff contacted doctors in Hawaii, where a cluster of others reportedly experienced similar complications from taking the supplements. The doctor also explained that a “cluster of cases is usually what draws the attention of the [Federal Drug Administration] or the Centers for Disease Control.”
The doctors who are treating the woman noted how important it is that medical professionals ask patients specifically about supplements. Many patients consider them to be similar to vitamins, so they do not tell their doctors about using them, when they are asked about medications.
The National Institute of Health explains that although dietary supplements are regulated by the U.S. Food and Drug Administration, the regulations are “different and less strict than those for prescription or over-the-counter drugs.” It explains that consumers should be sure to read and follow label instructions carefully. While herbal supplements may seem safe, because they are referred to as “natural,” these supplements can contain dozens of compounds, and many unknown ingredients. Finally, consumers are urged to take control of their health by informing health care providers of any and all “complementary health approaches” which would include supplement use. Doing so helps ensure coordinated and safe care, and could end up saving your life while doctors search for answers when you are ill.
If you, or someone you know has experienced injury or side effects from a product, contact an experienced attorney today to assist you with your case.